Browse

You are looking at 1 - 2 of 2 items for :

  • Levothyroxine x
  • Hypothyroidism x
Clear All
Open access

Ilan Rahmani Tzvi-Ran, Judith Olchowski, Merav Fraenkel, Asher Bashiri and Leonid Barski

Summary

A previously healthy 24-year-old female underwent an emergent caesarean section without a major bleeding described. During the first post-operative days (POD) she complained of fatigue, headache and a failure to lactate with no specific and conclusive findings on head CT. On the following days, fever rose with a suspicion of an obstetric surgery-related infection, again with no evidence to support the diagnosis. On POD5 a new-onset hyponatremia was documented. The urine analysis suggested SIADH, and following a treatment failure, further investigation was performed and demonstrated both central hypothyroidism and adrenal insufficiency. The patient was immediately treated with hydrocortisone followed by levothyroxine with a rapid resolution of symptoms and hyponatremia. Further laboratory investigation demonstrated anterior hypopituitarism. The main differential diagnosis was Sheehan’s syndrome vs lymphocytic hypophysitis. Brain MRI was performed as soon as it was available and findings consistent with Sheehan’s syndrome confirmed the diagnosis. Lifelong hormonal replacement therapy was initiated. Further complaints on polyuria and polydipsia have led to a water deprivation testing and the diagnosis of partial central insipidus and appropriate treatment with DDAVP.

Learning points:

  • Sheehan’s syndrome can occur, though rarely, without an obvious major post-partum hemorrhage.

  • The syndrome may resemble lymphocytic hypophysitis clinically and imaging studies may be crucial in order to differentiate both conditions.

  • Hypopituitarism presentation may be variable and depends on the specific hormone deficit.

  • Euvolemic hyponatremia workup must include thyroid function test and 08:00 AM cortisol levels.

Open access

Philip D Oddie, Benjamin B Albert, Paul L Hofman, Craig Jefferies, Stephen Laughton and Philippa J Carter

Summary

Adrenocortical carcinoma (ACC) during childhood is a rare malignant tumor that frequently results in glucocorticoid and/or androgen excess. When there are signs of microscopic or macroscopic residual disease, adjuvant therapy is recommended with mitotane, an adrenolytic and cytotoxic drug. In addition to the anticipated side effect of adrenal insufficiency, mitotane is known to cause gynecomastia and hypothyroidism in adults. It has never been reported to cause precocious puberty. A 4-year-old girl presented with a 6-week history of virilization and elevated androgen levels and 1-year advancement in bone age. Imaging revealed a right adrenal mass, which was subsequently surgically excised. Histology revealed ACC with multiple unfavorable features, including high mitotic index, capsular invasion and atypical mitoses. Adjuvant chemotherapy was started with mitotane, cisplatin, etoposide and doxorubicin. She experienced severe gastrointestinal side effects and symptomatic adrenal insufficiency, which occurred despite physiological-dose corticosteroid replacement. She also developed hypothyroidism that responded to treatment with levothyroxine and peripheral precocious puberty (PPP) with progressive breast development and rapidly advancing bone age. Five months after discontinuing mitotane, her adrenal insufficiency persisted and she developed secondary central precocious puberty (CPP). This case demonstrates the diverse endocrine complications associated with mitotane therapy, which contrast with the presentation of ACC itself. It also provides the first evidence that the known estrogenic effect of mitotane can manifest as PPP.

Learning points:

  • Adrenocortical carcinoma is an important differential diagnosis for virilization in young children

  • Mitotane is a chemotherapeutic agent that is used to treat adrenocortical carcinoma and causes adrenal necrosis

  • Mitotane is an endocrine disruptor. In addition to the intended effect of adrenal insufficiency, it can cause hypothyroidism, with gynecomastia also reported in adults.

  • Patients taking mitotane require very high doses of hydrocortisone replacement therapy because mitotane interferes with steroid metabolism. This effect persists after mitotane therapy is completed

  • In our case, mitotane caused peripheral precocious puberty, possibly through its estrogenic effect.